Get your Health question answered in 3 easy steps

148 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is it safe to take oral contraceptives while on taking medication ?

Is it safe to take oral contraceptives while on taking medication for high blood pressure ? Please reply based on experience.
Thu, 17 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  
  User's Response
The most commonly prescribed birth controls pills contain a synthetic mixture of estrogen and another hormone called progesterone. In addition, there is a form of birth control called the “mini-pill” which only contains progesterone. These hormones are necessary for the contraceptive action of the birth control pill, but carry some risks. Progesterone is a hormone that can affect blood pressure. The mechanism by which this occurs is complicated, but involves both hormone cascades and direct effect on small blood vessels. Because of these effects, it is possible that taking birth control pills can cause your blood pressure to rise. This increase in blood pressure can range from very mild to potentially serious, and may sometimes warrant discontinuing the birth control. While the absolute risk of developing high blood pressure while taking birth control pills has not been established, there are several other factors that may indicate a woman is more likely to experience this complication. These factors include A family history of high blood pressure, especially in female relatives A personal history of high blood pressure during prior pregnancy Any personal history of heart problems Any personal history of blood vessel problems .
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I was prescribed the following drug clindamycin 150mg capsules due to an oral medical issue. I have oral implants with a bridge. The screws broke off in my jaw. The attached bridge has come totally undone, leaving the open gum. The prescription has been prescribed as a preventive measure. I have no pain and no sign of invection as yet . After reading the warnings that came attached with the prescription filled at Walgreens I am extremely hesitant to take the drug due to the severe side effects. Possible death due toStevens Johnson syndrome ... I live alone so I not going to take the drug and take my chances with invection. Is that a wise choice?

doctor1 MD

Age: 28(in a few days) Height: 5 8 Weight: 185 Bp normal, but has been high in the past Concerned about being at risk for Diabetes Can allergy medication mask an oral infection? I ve been battling an oral infection for quite a few weeks now (Four to be exact), and I believed it to be thrush (yeast infection). I first went to Planned Parenthood and received fluconazole (Diflucan), which I ve had before, and a week s worth of metronidazole (Flagyl), just in case Bacterial Vaginosis went undetected. The Diflucan I ve taken before, but at this particular visit was the only time I ve taken Diflucan in two consecutive weeks. The white spots cleared up, following the treatment, as well as using geranium violet, gargling with warm salt water (after eating), eating 2 cups of pro-biotic yogurt a day, and taking at least 3 heaping spoonfuls of wet garlic a day and letting it sit in my mouth for a few minutes before swallowing. And, brushing my teeth before using garlic, disinfecting the toothbrush before and after brushings. My diet consisted of hardly any breads, but when I did, toasted wheat bread was consumed. I went to urgent care for a check up and, since I ve been trying home remedies and there are no visible signs, I was sent home untreated and without tests done. A few days later (and after going to a very smoky rave), I developed a sore throat. I went in and was prescribed Nazonex. It left a stinging sensation in my throat, and decided to take Claritan-D instead. That helped with the the sore throat and nasal congestion, but now I m out of the 5-day medication and concerned if the meds are masking a real issue, or have I not been taking them long enough? With the Claritan, I ve been trying to remember to take acidophilus pills, 500mg, twice daily. My question is, can allergy meds mask an oral infection? I m concerned that I may have some other bacterial infection. Each time I go to urgent care, they don t take any cultures, they only do a visual inspection. I don t have health insurance and can t afford the $80 visit to urgent care, if they aren t going to properly treat me. As a side note, I have been tested for other sexual diseases, and the results are all negative (HIV, herpes, syphilis, gonorrhea, chlamydia). When they looked in my mouth, they just said it looked a little red, and that my nose was draining, and gave me the Nazonex. At the moment, it feels like there is a some sort of small blockage at the base of the throat ( Adam s apple area) and nasal airway, and there are sores on the tip of my tongue and the base of my lower and upper teeth in the same area; however, I m not certain if its from the yeast coming back or if I just simply burned my mouth on yesterday s lunch :-/ The bumps look small, round, red, and flat, and are mostly located on the perimeter of the tongue near the front teeth. On the positive side, my vagina stopped itching (first time in five months), but I haven t so much as kissed my man since the oral outbreak :-(

doctor1 MD

I was just prescribed Zoloft for anxiety. I am also taking Armour Thyroid (120mg/day), low dose naltrexone 2 mg day and birth control pills. I was taking Attivan for anxiety and was told I could continue taking it until the Zoloft gets in my system. Are all of these safe together?

Recent questions on Combined oral contraceptive pill

doctor1 MD

hi, i have had unprotected sex a day ago, and i have taken 4 tabs of marvelon birth control pills soon after. I have never consumed birth control before. I do not have access to emergency contraceptive since I reside in the UAE. Would marvelon help me? or could i switch to any other pill available in the UAE??

doctor1 MD

I had casual sex a month ago and a few days after felt the head of my penis burning as well as the part between testicles and anus (urethra?). Some days I felt a sensation like urine incontinency and sometimes i detect discharge which looks and feels very much like pre-semen, but I have found that that discharge is mostly after having sex or just an erection.

I consulted a general medician first and a uro-whatever doctor afterwards. The latter made tests for chlamydia (blood test), VIH, Sifilis, and another urine test (I already had one taken with the first sympthoms). Everything was negative/ok, just mucin was high both times. Now, the first doctor recommended a treatment of Ciprofloxacine with some red pills that made me pee orage color, both for a week. The second doctor gave me some 7 pills that were a mixture of Tinidazole (250 mg), Azitromicine (500 mg) and Fluconazole (37.5) and instructed me to buy 3 more for a total 5 days. Since I was not able to get that combined pill in local drugstore I bought last two separated and Metronidazole instead of Tinidazole. I finished the treatment. Pain has mainwhile relieved mostly, but I still see the discharge. Any suggestions?

doctor1 MD

I AM 50 YRS OLD NEVER SMOKED NEVER DONE DRUGS, AND NEVER HAD ANY SURGERIES OR STEPPED FOOT INTO A HOSPITAL I HAVE WHITE FOAMY SPIT AT TIMES AND EXCESS MUCUS IN MY MOUTH DAILY MY THROAT IS SWOLLEN AND I WENT TO THE HOSPITAL 10 DAYS AGO AND WAS SEEN BY A DOCTOR WHO TOLD ME I HAD SWOLLEN TONSILS AND THIS WAS THE CAUSE AFTER BEING PRESCRIBED AMOX-CLAV 87MG FOR TEN DAYS TWICE A DAY I JUST COMPLETED THE PILLS AND THE CONDITION PERSIST AND TONSILS ARE STILL SWOLLEN ANY SUGGESTIONS

doctor1 MD

Hi, I used to have very thick hair till about 13yrs old. After starting puberty, my periods were irregular and have been using birth control pills on and off. I am 25 yrs old and have been using bcp for the past 1 yr continuously. My blood tests are all normal. I want to know why I have such thin hair...and is it possible to regain my hair thickness?

Age:25 Weight:142lb

doctor1 MD

i am currently on depo provera and have bled for weeks non stop i will be going on holiday soon can i take norethisterone to stop the bleeding? And will this prevent me from bleeding during or after sex? i will be reunited with my fiance after not...

doctor1 MD

Hi I am XXXX. I had sex with my girlfriend last month Oct 14th,15th and 16th. She first took a contraceptive pill considering we have done for all. But again we made love within 4 hours of her taking the pill. so I forced her take another pill too...

doctor1 MD

Hi I'm XXXX.37 yrs old. I have 2 kids...my problem is irregular and painful periods. ..Dr. suggest me novelon tablets. ..I'm taking novelon 3 days but till now periods on..why